Is Multi-Symptom Medication Good For You?

News

With the winter season here, snow isn’t the only thing you may wake up to. Catching a cold can leave you begging for relief. For many, cold symptoms aren’t limited to just one issue.

Coughing, sore throat, and a fever can all happen at once. But when you reach for a multi-symptom medicine there are some things you want to watch out for. 

Mikayla Enger is typically healthy, but when she does finally need that cold medicine, she always reaches for the same remedy.

“I usually just do the multi-symptom. That way it’s in my counter, and if I have other symptoms I can just take the one,” Enger said. 

While multi-symptom medicine can be very helpful, doctors want you to keep in mind it can also be harmful. 

“I think in the right situation and the right patient that it would be very beneficial, but just always make sure to look at that active ingredient,” Dr. Kayla Norenberg with Sanford Health said.

That’s because some medications contain the same active ingredient, so doubling up on them to fight a cold can end up making you feel worse. 

Before you start taking a multi-symptom medication it’s important to know what’s in your current medications to prevent an overdose or a bad interaction.

Norenberg says acetaminophen is one to look out for. 

“Its available in many different forms of multi-symptom medication and sometimes you may be taking it in prescription medication as well so that can cause a lot of harm to your liver and sometimes your body,” Norenberg said. 

So to make sure you’re feeling better instead of worse, be sure you’re selecting the right medication for your health needs. 

Doctors say you should speak with a pharmacist if you’re unsure about which over-the-counter medication is right for you. 




Copyright 2020 Nexstar Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Continuing The Conversation
See Full Weather Forecast

Trending Stories

Don't Miss!

More Don't Miss


 

More Contests